- Case report
- Open Access
Cardiovascular magnetic resonance in wet beriberi
© Essa et al; licensee BioMed Central Ltd. 2011
- Received: 26 April 2011
- Accepted: 12 August 2011
- Published: 12 August 2011
The clinical presentation of beriberi can be quite varied. In the extreme form, profound cardiovascular involvement leads to circulatory collapse and death. This case report is of a 72 year-old male who was admitted to the Neurology inpatient ward with progressive bilateral lower extremity weakness and parasthesia. He subsequently developed pulmonary edema and high output cardiac failure requiring intubation and blood pressure support. With the constellation of peripheral neuropathy, encephalopathy, ophthalmoplegia, unexplained heart failure, and lactic acidosis, thiamine deficiency was suspected. He was empirically initiated on thiamine replacement therapy and his thiamine level pre-therapy was found to be 23 nmol/L (Normal: 80-150 nmol/L), consistent with the diagnosis of beriberi. Cardiovascular magnetic resonance (CMR) showed severe left ventricular systolic dysfunction, markedly increased myocardial T2, and minimal late gadolinium enhancement (LGE). After 5 days of daily 100 mg IV thiamine and supportive care, the hypotension resolved and the patient was extubated and was released from the hospital 3 weeks later. Our case shows via CMR profound myocardial edema associated with wet beriberi.
- Cardiovascular Magnetic Resonance
- Late Gadolinium Enhancement
- Lactic Acidosis
- Thiamine Deficiency
Wet Beriberi is one of four clinical syndromes associated with Thiamine (Vitamin B1) Deficiency. Other clinical syndromes include Dry Beriberi, Wernicke-Korsakoff Encephalopathy, and Leigh's syndrome (Subacute Necrotizing Encephalomyopathy). Wet beriberi has varying degrees of cardiovascular involvement. In its most fulminant form, it is characterized by hypotension, tachycardia and lactic acidosis. If untreated, patients die within hours from circulatory collapse and pulmonary edema. This condition often goes unrecognized since it is easily confused with other illnesses.
A 72 year-old male was admitted to the Neurology inpatient ward with progressive bilateral lower extremity weakness and parasthesia. He carried a history of type 2 diabetes and a remote history of pancreatic cancer for which he underwent Whipple procedure. Electromyography and nerve conduction studies were consistent with symmetrical distal sensorimotor polyneuropathy. As part of his evaluation, lumbar spine magnetic resonance imaging (MRI) demonstrated enhancement of the L4-L5 and L5-S1 disks and adjacent endplates worrisome for diskitis and/or osteomyelitis. Broad spectrum antimicrobial coverage with vancomycin and ertapenem was initiated. However, CT-guided biopsy of the lumbar spine failed to show evidence of infection or inflammation.
Subsequently, the patient developed atrial fibrillation with rapid ventricular response. EKG showed ST-segment depression and T wave inversion in the precordial leads. He became hypotensive and laboratory evaluation revealed an elevated Troponin-I level of 20.95 ng/mL (Reference value < 0.11 ng/mL). He was transferred to the Cardiology Service and converted to sinus rhythm after copious IV fluid hydration and IV diltiazem infusion. Initial transthoracic echocardiography showed moderate left ventricular systolic dysfunction, normal right ventricular size and function and moderate tricuspid regurgitation.
The suspicion for thiamine deficiency was supported by an MRI of the brain showing T2-bright signal surrounding the aqueduct of Sylvius, a typical feature of thiamine deficiency. Following initiation of thiamine replacement therapy the lactic acidosis resolved twelve hours after the first dose. The pre-therapy thiamine level was found to be 23 nmol/L (Normal: 80-150 nmol/L), consistent with the diagnosis of beriberi. After 5 days of daily 100 mg IV thiamine and supportive care, the hypotension resolved and the patient was extubated and was released from the hospital 3 weeks later.
Wet Beriberi, one of four clinical syndromes associated with thiamine deficiency, is characterized by varying degrees of cardiovascular involvement. In its most fulminant form, this condition is characterized by hypotension, tachycardia and lactic acidosis. If untreated, patients die within hours from circulatory collapse and pulmonary edema . This condition often goes unrecognized since it is easily confused with other illnesses.
Our patient was in shock that resolved within a few days of thiamine replacement. The diagnosis was confirmed several days later when the thiamine level value returned low. He had multiple risk factors for thiamine deficiency including a history of a Whipple procedure, malnutrition and advanced age. He developed the most severe form of beriberi "Shoshin" beriberi (from Japanese Sho meaning acute damage and Shin meaning heart), characterized by hypotension, tachycardia and lactic acidosis . Thiamine is a water-soluble vitamin that serves as a cofactor for two key enzymes in the Tricarboxylic acid cycle, pyruvate dehydrogenase and α-ketoglutarate dehydrogenase. Therefore, thiamine deficiency leads to anaerobic metabolism and lactic acidosis that reverses with thiamine replacement. The mechanism of heart failure has been hypothesized to stem from reduced cellular ATP and vasodilatation , which may help explain the markedly elevated myocardial T2 values in this case. The marked increase in T2 may be due to dissociation of myocardial water from its protein-bound state resulting from the acidosis associated with this disorder. In our case, the clinical manifestations resolved within several days of initiation of thiamine replacement as did the metabolic acidosis.
This case highlights the value of timely recognition and treatment of a potentially fatal but reversible cause for acute cardiovascular compromise. Furthermore, to the best of our knowledge, this is the first report demonstrating the CMR finding of myocardial edema associated with wet beriberi.
Written informed consent was obtained from the patient and placed in the medical record for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
- Giri S, Chung YC, Merchant A, Mihai G, Rajagopalan S, Raman SV, Simonetti OP: T2 quantification for improved detection of myocardial edema. J Cardiovasc Magn Reson. 2009, 11: 56-10.1186/1532-429X-11-56.PubMed CentralView ArticlePubMedGoogle Scholar
- Verhaert D, Thavendiranathan P, Giri S, Mihai G, Rajagopalan S, Simonetti OP, Raman SV: Direct T2 quantification to detect myocardial edema in patients with acute ischemic injury. JACC Imaging. 2011, 4 (3): 269-78. 10.1016/j.jcmg.2010.09.023.View ArticleGoogle Scholar
- Pang JA, Yardumian A, Davies R, Patterson DL: Shoshin beriberi: an underdiagnosed condition?. Intensive care medicine. 1986, 12 (5): 380-382. 10.1007/BF00292932.View ArticlePubMedGoogle Scholar
- Phua KH, Goh LG, Koh K, Ong CN, Tan TC, Wong ML, Lee HP: Thiamine deficiency and sudden deaths: lessons from the past. Lancet. 1990, 335 (8703): 1471-1472.View ArticlePubMedGoogle Scholar
- Bakker SJ, Leunissen KM: Hypothesis on cellular ATP depletion and adenosine release as causes of heart failure and vasodilatation in cardiovascular beriberi. Med Hypotheses. 1995, 45 (3): 265-267. 10.1016/0306-9877(95)90115-9.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.